CSN Login
Members Online: 1

You are here

Skipping a week of chemo and horrible arm pain..need help

okthen's picture
okthen
Posts: 232
Joined: Jun 2010

Hi everyone...Jack asked Onc about waiting a week for his chemo, Onc said Ok. sigh. I just worry so much that in the end we will be right back where we started, since we've gone through that once, it's always on my mind.

My real intent of this post is to ask about his arm pain.

While on Oxal he had no neuropathy symptoms, he was also getting the cal/mag infusion, I attributed his lack of symptoms to that, but of course there was no way of me knowing.
Now, no Oxal for the last 2 infusions and in the last 2 weeks his arms are numb and hurting him so bad he can't sleep at night. I can barely talk him into a pain pill, in fact that only worked once and he would only take 1/2 of it.

Thought about asking Onc if Jack could have the cal/mag even though he's not getting the Oxal. Any other suggestions?? It's killing me to see him hurt. What do you that have this do on a daily basis to get through it.
Thanks,
Chriss

Sundanceh's picture
Sundanceh
Posts: 4408
Joined: Jun 2009

I'd only be speculating, Chriss, and to be truthful, I can't think of what could be causing him the pain. Unless, the Oxy buildup has just occurred anyway, even though he's not had the treatment the last 2x. The toxicity of that drug does continue with each dosage.

As far as "The Mags", I would ask my onc if it would hurt anything...I can't see how it could, but it does not hurt to inquire if there would be a benefit.

Now, as for the pain pills (Jack, I'm talking to you too here)....take some medication now to make yourself feel better...know you don't like them, but it's only temporary and will help you physically and Chriss mentally. And don't take 1/2, take what the dosage calls for.

Being in pain, diverts the body's energies from fighting cancer, to fighting pain. And right now, we need all of our troops on the battle field fighting cancer.

The Cancer we're still fighting, but the PAIN we can do something about that and put some QUALITY OF LIFE back on the table for you.

Please?

Chriss, let us know more - if I think of anything or find anything out, I'll let you know.

Glad the song was able to help you today - sometimes my timing is very good:)

-Craig

pepebcn's picture
pepebcn
Posts: 6352
Joined: Aug 2010

now? Hugs?

Anonymous user (not verified)

This comment has been removed by the Moderator

CherylHutch's picture
CherylHutch
Posts: 1399
Joined: Apr 2007

Hey Chriss,

Ok, I'm obviously missing out on part of the story here and have no understanding as to why Jack won't take any pain medication. Has he had a bad experience with it and is afraid of a repeat? Does he like playing stoic? Sorry, I'm just not understanding.

Pain medication was designed and is used for... well, for pain. End of story. Pain meds do not have any other benefit other than to ease pain so one has to have pain to put them to good use. Oh sure, there are those who abuse any kind of meds just for recreational use but that was not what pain meds were designed for.... if they are used for what they were designed for, then one can actually get through a good chunk (not all, but a good chunk) of the pain and suffering that cancer and the cancer treatments can cause.

I have no idea what could possibly be giving him strong arm pain... but these toxins (chemo) that we are pumping into our bodies can have some pretty severe side affects. I know with this last infusion I was on, on Day 10, my arms were so exhausted I couldn't even hold my iPhone to text anyone. Just the process of holding it, my arms would ache and I'd have to put them down. My oncologist told me before I had my first infusion that Irinotecan is a powerful chemo... on the same level as Oxy, only without the neuropathy/hand/foot syndrome (which hit me big time when I was on the Oxy). So, I'm not getting some of those well known Oxy side affects, but each of the strong chemos can produce their own side affects as well as unique side affects within each of us.

Since there's no one size fits all... we all have to incorporate what will work best for us to relieve the pain/misery BEFORE it hits. Once it hits it's very very hard to alleviate. So, I suppose you have to ask him the question... does he want the pain and does that make him feel better to know he's suffering, or does he want to get rid of the pain in which case it's his responsibility to take the known pain remedies that are out there... and not to prescribe his own dose because that is only a recipe for failure. If he only takes half a pill or half a dose, or only a dose once in awhile and not as prescribed, then he WILL suffer and chances are he may even create more pain than he initially started out with because he is now misusing the pain medication.

Just my .25 on this.

Cheryl

okthen's picture
okthen
Posts: 232
Joined: Jun 2010

Craig...read him your post...you have a certain amount of credibility with Jack for no other reason than you are a Texan. (o: haha

Pepe...he is on 5fu, Oxal had to be discontinued because of a reaction.

Cheryl...Im right there with you! He is of the mindset that if he takes a pain pill he will become addicted...his sister is the same way..she suffered through lung cancer and a lung resection barely taking any of her pain meds.

He has been very active with our move and maybe his arm pain is from over doing it...although Ibuprofen isn't touching the pain...

The Onc mentioned the cold..and then of course to stop smoking..I just thought maybe it is a build up of the Oxal hitting him now and also the absence of the cal/mag that was making his arms hurt.

I dunno...but I appreciate ya'll chattin with me to try to figure out what will help...do I slip the pain meds in his cereal??? lol Just kidding...kinda.

Chriss

pepebcn's picture
pepebcn
Posts: 6352
Joined: Aug 2010

with neuropathy , but after my resection I had 5 Fu as maintenance and got a sever neuropathy ,the difference ,seems, is that 5 Fu neuropathy reverses easily and sooner than oxy, as when I stopes it improved really soon.
Hugs Chriss,

Buzzard's picture
Buzzard
Posts: 3073
Joined: Aug 2008

2 years after Oxy I still have joints that hurt...I think that the chemo took all my joints and dried them up..I can't hardly bend down to pick something up without straining to get back up. All my joints creak and crack , and they didn't before. My rotator cuffs ache as well as my arms legs etc...Its just a toll on you that you won't see until after the chemo has done its damage(job) what ever you call it...I think that arthritis sets in after chemo, I really do, Thats what I would treat...maybe an Aleve a day or something. I suffer aches and pains in every joint but still...beats Stage 5...................buzz

okthen's picture
okthen
Posts: 232
Joined: Jun 2010

Thank you Gracie for your story! I feel your frustration with the Docs...I know they're only human but dangit sometimes you just have to wonder why the heck we have such a hard time being heard! It can be very draining and frustrating. Jacks Onc is a good listener, but I don't think Jack explained how much he's hurting with this issue...I try to

Me and Jack just had another talk regarding his arms...he describes it as there being no blood supply to the point that they are pounding with pain. He states that if he gets up and moves around it feels like the blood supply returns to a point, but they still hurt, He is afraid if he takes the pain pills he won't feel that he needs to adjust his movement to get the blood running again.....

Sounded in the beginning like a pinched nerve or swelling to me, but we have tried the Aleve, Ibuprofen, heat etc. I have numerous issues with my back so have experienced this in a milder form myself...not to the pounding with pain point that he is at and the constant tingling he describes...more of a come and go thing with me.

kdkjoshi
Posts: 7
Joined: Nov 2010

Hi, I dont post very much at all. Usually read. Been too tired to do much else. But, I just got out of the hospital again with multiple DVT's, several PE and additional clots around my heart. The unusual thing was that I thought that you couldnt get DVT's in your arms. I did and it felt like you are describing. A lack of blood supply to my arms. If I could move around, it helped the arms- but made the chest pains worse.
It might be worth asking your doc. The DVT's are bad, but when they start moving around- much worse.

okthen's picture
okthen
Posts: 232
Joined: Jun 2010

Thanks kdkjoshi...I will ask the doc and question Jack a little more about any chest discomfort. I never thought about DVT's in the arms either, just in the legs... I am glad you are out of the hospital and I hope you continue to do better and feel stronger!

Anonymous user (not verified)

This comment has been removed by the Moderator

SisterSledge's picture
SisterSledge
Posts: 342
Joined: Feb 2011

What is DVT?

Anonymous user (not verified)

This comment has been removed by the Moderator

stratplayer's picture
stratplayer
Posts: 41
Joined: Jul 2010

Oh yeah, did I ever have arm pain. This was while I was taking Xeloda Oral 5FU. It would start small and grow and grow. It caused nausea and vomiting several times. I would get up and walk the floors and hold a small pillow under my left arm. This helped a bit. I was just reading my chemo notes and a warm shower helped a couple of times.
The really weird thing is my CAT scan after chemo and radiation showed a blood clot in my lower right lung. This could've been Deep Vein Thrombosis in my left arm.
I received an IVC filter before my major surgery to block any more blood clots coming from the lower half of my body.

I do hope you get some relief very soon.

Mickey

Subscribe to Comments for "Skipping a week of chemo and horrible arm pain..need help"